Tornadoes · United States · Kansas · 2017
EF0 tornado, Hoxie, Kansas, May 26, 2017
This EF0 tornado ran 0.3 miles across Sheridan County on May 26, 2017, touching down at 11:35 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 26, 2017
- Touchdown
- 11:35 PM CDT (04:35 UTC)
- Path length
- 0.3 miles (0.4 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Sheridan County
- Touchdown point
- 39.410, -100.510
- Lift-off point
- 39.410, -100.510
- Record number
- 1705262235-01
What the Weather Service recorded
A supercell, moving out of eastern Yuma and Kit Carson county in Colorado, crossed into Kansas during the evening of May 26th. The supercell produced large hail, damaging wind gusts, and several reports of tornadoes. Following this storm were two more lines of severe storms aligned with a theta-e axis that moved from west to east through the evening, producing additional hail, damaging wind gusts, and flash flooding.
Farmer reported a brief tornado. Report relayed by Sheridan County Sheriff's Office.
Chaser reported a rotating wall cloud with a visible debris swirl on the ground.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the tornado touched down at May 26, 6:42 PM CDT, 4 hours 53 minutes earlier.
Area forecast discussion, May 26, 6:42 PM CDT, 4 hours 53 minutes before
Area Forecast Discussion National Weather Service Goodland KS 542 PM MDT Fri May 26 2017 .SHORT TERM...(This evening through Saturday) Issued at 304 PM MDT Fri May 26 2017 Latest upper air analysis shows a trough over the Northern Rockies. Southeast of this trough smaller short wave troughs were beginning to form over Colorado. At the surface a dry line was extending northwest from the southeast corner of Colorado toward Denver. For the rest of the afternoon am expecting strong to severe storms to move into East Central Colorado around 4 or 5 PM MT as the upper level short wave trough approaches from the west. As the trough approaches, lift will increase along the dry line which will cause some isolated to scattered storm development. Due to the drier environment and weaker lift south of the main short wave trough, do not anticipate much storm coverage. However these storms will be in a much better environment to become severe. CAPE sharply increases in a corridor east of the dry line until the surface winds turn more to the southeast than south. Given the proximity to the surface low, fairly low cloud bases, and 0-1km shear on the low end for tornado development, cannot rule out the possibility of a tornado. This will mainly be a factor for Kit Carson and Cheyenne counties in Colorado. Further east into Kansas the environment becomes more stable which should limit the potential for tornadoes to form. Comparing conditions to SPC tornado stats favor EF1 tornadoes. Deep layer shear is even stronger than yesterday and CAPE is a bit higher as well, so foresee a chance for hail up to baseball size based on what happened yesterday. Damaging winds will also be likely with any storms that develop. This evening storms will move east across the rest of the Tri-State Area. Am expecting a cluster of storms to remain north of Highway 24. The main threat with these storms will be heavy rainfall due to precipitable water values in the 90th percentile. Don't have quite enough confidence to issue a watch at this time due to the storms moving just fast enough to negate a flood threat. Along and south of Highway 24 elevated CAPE will form and may be strong enough for severe storms to form. If the elevated CAPE advertised is not capped off, hail up to baseball size is possible. The threat for damaging winds should end by 9 or 10 PM local time. This round of storms should move east of the forecast area by midnight. Another round of strong to severe storms will move in from the northwest over the east half to third of the forecast area. Am anticipating this to be more of a line storms. These storms will be be along/behind a cold front moving through. As with the storms with the first round, if the elevated CAPE advertised is not capped off hail up to baseball size is possible. Due to the inversion in place am not expecting straight-line winds with these storms. Saturday the storms over the east part of the forecast area will push east by mid morning. During the latter part of the afternoon the upper level trough axis swings over the west part of the forecast area. This will be enough for a few storms to develop, but not expecting any severe weather to occur. .LONG TERM...(Saturday night through Friday) Issued at 304 PM MDT Fri May 26 2017 Saturday night-Sunday: Rain showers linger through the evening over southwest portions of the CWA as the main trough axis moves downstream of the area. Upper level ridge will build through Sunday bringing drier conditions to the area. Temperatures will be near to slightly below normal. Monday-Tuesday: Cold front moves into the area during the day Monday and becomes stalled with a northwest to southeast orientation across the CWA. Showers and a few thunderstorms will be possible Monday night through Tuesday night. Wednesday-Friday: Models do not have very good agreement for this period. GFS and ECMWF differ in synoptic setup and timing of when upper level ridging will eventually push east of our area. General consensus is for this period to be wet with periodic chances of rain and thunderstorms. Heaviest rain appears to be favored for the eastern half of our area, coming Wednesday night and Thursday morning. The forecast for this time frame is certain to change, but will need to be monitored by future shifts since most models do indicate an active period for this timeframe. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 542 PM MDT Fri May 26 2017 Thunderstorm activity should spread out of eastern Colorado towards northwest Kansas and across southwest Nebraska. Better coverage will tend to be towards the Nebraska state line, and there is some question as to how strong (or severe) the activity will be when it moves within the vicinity of the terminals. I held off on introducing lower conditions in the first 6hr of TAF for now. A cold front will move through tonight and we are still looking at a period of low level wind shear and IFR stratus at GLD. Most guidance shows improvement by midday (first at GLD), so I try to stay optimistic. It is still possible that MVFR cigs linger at KMCK into the afternoon. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JTL LONG TERM...SME AVIATION...DR
Hazardous weather outlook, May 26, 11:59 AM CDT, 11 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1059 AM MDT Fri May 26 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271700- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1059 AM MDT Fri May 26 2017 /1159 AM CDT Fri May 26 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... Strong to severe storms will develop late this afternoon over Eastern Colorado, spreading east tonight. Large hail up to baseball size is possible with these storms, with the odds of giant hail increasing overnight. A tornado or two may occur over Kit Carson or Cheyenne counties in Colorado late this afternoon into the early evening along with damaging wind gusts up to 70 MPH that may stretch from these counties into Sherman and Wallace County. A second round of severe storms may move through overnight, moving over McCook, Oberlin, Norton, and Hill City areas. Giant hail up to baseball size is possible with these storms. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... Any strong to severe storms from tonight will exit Norton and Graham counties around 8 AM CDT. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Any weather reports by phone or social media are very helpful. JTL
In the hours before
Local storm report, May 26, 10:55 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
955 PM MDT FRI MAY 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM HAIL GOODLAND 39.35N 101.71W
05/26/2017 M2.00 INCH SHERMAN KS NWS EMPLOYEE
&&
BWARRENLocal storm report, May 26, 11:02 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1002 PM MDT FRI MAY 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1001 PM HAIL 4 N GOODLAND 39.41N 101.71W
05/26/2017 M2.00 INCH SHERMAN KS NWS EMPLOYEE
&&
JNLocal storm report, May 26, 11:06 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1006 PM MDT FRI MAY 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0956 PM FLASH FLOOD 12 S COPE 39.49N 102.82W
05/26/2017 KIT CARSON CO COCORAHS
1.22 INCHES SO FAR, WITRH 1.22 INCHES IN THE PAST 2 HRS.
FLOODING UNUSUAL
&&
BWARRENLocal storm report, May 26, 11:14 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1014 PM MDT FRI MAY 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0948 PM HAIL COLBY 39.39N 101.05W
05/26/2017 E1.00 INCH THOMAS KS TRAINED SPOTTER
REPORT OF ESTIMATED WIND OF 75 TO 80 MPH. WIND DRIVEN
HAIL SHATTERED THE BACK OF A CAR WINDOW.
&&
BWARRENLocal storm report, May 26, 11:29 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1029 PM MDT FRI MAY 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1028 PM FLASH FLOOD 11 NNE GOODLAND 39.50N 101.63W
05/26/2017 SHERMAN KS TRAINED SPOTTER
REPORT OF 1.60 INCHES OF RAIN IN SINCE 830PM.
&&
BWARRENLocal storm report, May 26, 11:30 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1030 PM MDT FRI MAY 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1023 PM HAIL 4 ESE FLAGLER 39.27N 103.00W
05/26/2017 E1.00 INCH KIT CARSON CO STORM CHASER
&&
BWARRENThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Dodge City, (KDDC), 00:00Z
4.6 hours before the tornado, 190 km from the path. May 27, 2017.
- Mixed-layer CAPE
- 503 J/kg
- Mixed-layer CIN
- -170 J/kg
- Surface CAPE
- 1704 J/kg
- Mixed-layer LCL
- 1857 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
- 0-3 km lapse rate
- 7.6 K/km
Dodge City, (KDDC), 12:00Z
7.4 hours after it, 190 km from the path. May 27, 2017.
- Mixed-layer CAPE
- 618 J/kg
- Mixed-layer CIN
- -312 J/kg
- Surface CAPE
- 17 J/kg
- Mixed-layer LCL
- 878 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 423 m²/s²
- 0-3 km storm-relative helicity
- 686 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.6
- 0-3 km lapse rate
- 3.3 K/km
The surface observations
Colby (CBK), 46 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Goodland radar (KGLD), 102 km away, was scanning. The volume nearest the touchdown began at 04:32 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2017 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of May 26, 2017
6 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.